Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 9, 2021Ward County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 9, 2021, 5:02 PM CDT for Ward County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 5:02 PM CDT (22:02 UTC)
Expired
Aug 9, 2021, 5:45 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
50

County Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS84 KMAF 092202
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon Aug 9 2021
 
TXZ059-060-067-092245-
Loving TX-Ward TX-Winkler TX-
502 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of eastern Reeves,
northern Ward, southwestern Winkler and southeastern Loving Counties
through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Barstow, or 14 miles east of Pecos, moving northeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Thorntonville, Pyote and Wickett. 

This includes Interstate 20 between mile markers 51 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3183 10333 3156 10291 3138 10322 3139 10325
      3143 10326 3141 10328 3142 10331 3152 10343
TIME...MOT...LOC 2202Z 216DEG 20KT 3146 10326 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:45 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Mon Aug 9 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Aug 9 2021

VFR conditions are expected for the next 24 hours. Winds will
generally range from the southeast to the southwest. Winds will
become elevated with gusts around 00z for MAF and FST and will
decrease around 09z. There is a slight chance for TSRA for FST,
PEQ, and CNM this afternoon and evening but generally expect
storms to remain west of the terminals.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 224 PM CDT Mon Aug 9 2021

An upper level ridge is over New Mexico and Texas with northwest
upper winds over the area. Very moist air is present with dewpoints
in the upper 60s and lower 70s across the eastern Permian Basin and
Lower Trans Pecos. Dewpoints are in the 50s and 60s further west.
Showers and thunderstorms are already developing in and around the
Davis and Guadalupe Mountains. Showers and thunderstorms are
expected to continue to develop this afternoon and evening from
Southeast New Mexico south to the Big Bend. The greatest threats
with these storms will be heavy rainfall, gusty winds, and frequent
lightning. Temperatures today will be hot with highs in the upper
90s and triple digits across most of the area. Upper ridging will
remain across the region on Tuesday with temperatures a little
cooler than today. Rain and storm chances will extend further east
on Tuesday with portions of the western Permian Basin possibly being
impacted by convection. Overnight lows tonight and tomorrow night
will be in the 60s and 70s with high moisture across the area.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 224 PM CDT Mon Aug 9 2021

Not many changes to the extended, as the trend remains cooler and
wetter.  Wednesday morning, upper-level ridging will extend from
NorCal down through Texas and through the Gulf Coast states.  This
feature will weaken over West Texas and Southeast New Mexico through
the weekend as the ridge develops west and north, re-centering over
the SW CONUS.  Thicknesses will diminish as a result, w/highs
dropping to at or below normal by around midweek, where they'll stay
through the end of this forecast.  W/return flow keeping Gulf
moisture in place, overnight lows will remain above-normal, although
model trends suggest they could drop a degree or two over the next
week as well.

Regarding rain chances, the general pattern each day has been
orographic development each afternoon over the higher terrain, and
we see no reason why this won't continue, at least through Friday,
and NBM handles this reasonably well.  This weekend, as the ridge
redevelops west and north, north flow aloft will develop over the
region, allowing rain chances to increase farther east.  All models
show decent height falls Saturday afternoon though the extended to
help things along.  It would be nice to get some decent QPE out of
this activity, but ensembles show normal to below-normal PWATs
through the extended. The non-summer continues :(.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  96  72  94 /   0   0  10   0
Carlsbad                 73  97  71  93 /  20  30  30  20
Dryden                   74  97  73  96 /  10  10  10  10
Fort Stockton            73  98  71  94 /  10  20  10  20
Guadalupe Pass           71  89  67  84 /  30  40  30  30
Hobbs                    70  96  70  91 /  10  20  20  20
Marfa                    64  91  63  86 /  30  40  30  40
Midland Intl Airport     73  96  72  93 /   0  10  10  10
Odessa                   73  97  72  93 /  10  10  10  10
Wink                     75 100  74  96 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....44
AVIATION...80
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1145 AM CDT Mon Aug 9 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101645-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1145 AM CDT Mon Aug 9 2021 /1045 AM MDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening, mainly west of
the Pecos.  Any storms that do develop will be accompanied by
frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Aug 9, 3:29 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Mon Aug 9 2021

TXZ274-092115-
Reeves County Plains TX-
329 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of west central Reeves
County through 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 15 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3123 10387 3140 10407 3156 10377 3128 10362
TIME...MOT...LOC 2029Z 244DEG 4KT 3135 10384

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 9, 3:46 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Mon Aug 9 2021

TXZ075-274-092130-
Pecos TX-Reeves County Plains TX-
346 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Pecos
and southeastern Reeves Counties through 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Fort Stockton, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 231 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 10318 3079 10338 3112 10332 3104 10302
TIME...MOT...LOC 2046Z 197DEG 13KT 3084 10326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 9, 4:29 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Mon Aug 9 2021

TXZ067-274-092215-
Ward TX-Reeves County Plains TX-
429 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Reeves and
west central Ward Counties through 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Pecos, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pecos, Barstow, Toyah Lake, Pecos Municipal Airport and B F Goodrich
Testing Track.

This includes Interstate 20 between mile markers 40 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3125 10325 3110 10341 3122 10358 3148 10350
      3148 10332
TIME...MOT...LOC 2129Z 130DEG 8KT 3117 10334

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

87
Special weather statement, Aug 9, 5:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon Aug 9 2021

TXZ059-060-067-092245-
Loving TX-Ward TX-Winkler TX-
502 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of eastern Reeves,
northern Ward, southwestern Winkler and southeastern Loving Counties
through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Barstow, or 14 miles east of Pecos, moving northeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thorntonville, Pyote and Wickett.

This includes Interstate 20 between mile markers 51 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 10333 3156 10291 3138 10322 3139 10325
      3143 10326 3141 10328 3142 10331 3152 10343
TIME...MOT...LOC 2202Z 216DEG 20KT 3146 10326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:23 PM CDTSpecial Weather StatementMAFMartin52 min
Aug 8, 7:51 PM CDTAreal Flood AdvisoryMAFMartin114 min
Aug 9, 1:19 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 9, 2:23 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Aug 9, 3:29 PM CDTSpecial Weather StatementMAFReeves46 min
Aug 9, 3:46 PM CDTSpecial Weather StatementMAFPecos44 min
Aug 9, 4:02 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves43 min
Aug 9, 4:29 PM CDTSpecial Weather StatementMAFReeves46 min
Aug 9, 4:43 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward2 hr
Aug 9, 5:34 PM CDTSpecial Weather StatementMAFBrewster26 min
Aug 9, 5:46 PM CDTSpecial Weather StatementMAFWinkler44 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.